Nebraska, 2024

Damaging Winds in Nebraska, May 3, 2024

May 3, 2024 · NWS GLD · 2 events in 2 counties and zones

In the mid-afternoon, a line of thunderstorms formed in northeastern Colorado and proceeded to the southeast through southwestern Nebraska. The ASOS in McCook reported a gust of 71 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the mid-afternoon, a line of thunderstorms formed in northeastern Colorado and proceeded to the southeast through southwestern Nebraska. The ASOS in McCook reported a gust of 71 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 4:57 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • Thunderstorms will develop along a cold front surging southeastward through the area late this afternoon and evening. Damaging winds and instances of large hail appear to be the primary hazards. Isolated supercells capable of producing all hazards may develop in advance of the front, south of Highway 40 in CO/KS, between 4-8 pm MDT.
  • Fire weather concerns return Monday through Thursday for most of the Tri-State area, but favor along and south of I-70.
  • Thunderstorms, a few of which may become strong to possibly severe, will be possible Monday afternoon/evening.
Area forecast discussion, May 3, 4:57 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms will develop along a cold front surging
  southeastward through the area late this afternoon and
  evening. Damaging winds and instances of large hail appear to
  be the primary hazards. Isolated supercells capable of
  producing all hazards may develop in advance of the front,
  south of Highway 40 in CO/KS, between 4-8 pm MDT.

- Fire weather concerns return Monday through Thursday for most
  of the Tri-State area, but favor along and south of I-70.

- Thunderstorms, a few of which may become strong to possibly
  severe, will be possible Monday afternoon/evening.

&&

.UPDATE...
Issued at 454 PM MDT Fri May 3 2024

A severe thunderstorm watch is in effect for the entire CWA.
Areas along/south of Highway 40 through 04z, with areas north
through 05z Saturday. All threats still in play, especially
damaging winds.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 130 PM MDT Fri May 3 2024

Not much has changed from previous thinking with two areas of
concern for the remainder of the afternoon and this evening.
Convective initiation has occurred in eastern Colorado near Las
Animas. HRRR shows this activity expanding into northeast
Colorado south of I-70 and northwest Kansas over the next few
hours. Latest analysis and forecast of SBCAPE shows 1500-2000
j/kg available along with effective bulk shear values of 40-50
kts. Those parameters should be sufficient for a few severe
thunderstorms capable of producing large hail, damaging winds
and perhaps a tornado with any discrete supercell. Further
north, initiation has also occurred along the cold front in the
Nebraska panhandle. As the cold front surges south this evening,
convection will increase rapidly into a line capable of
producing damaging wind gusts. Given the same parameters above,
a few embedded cells in the line will also be capable of
producing large hail and a brief tornado. The front will exit
the area by around 06z ending the severe threat, though a few
showers and storms may linger past 06z in southern and eastern
areas. Mean precipitation amounts for the event range from
around a tenth to a quarter of an inch in Colorado, a quarter to
a half inch west of Highway 83, and around a half inch east of
Highway 83. The higher percentiles show locally up to 1 inch
possible in just about the entire area, with up to about 1.5
inches in northeast corner (McCook, Oberlin, Norton) and
southern areas (Tribune, Leoti). Winds will gradually diminish
overnight with low temperatures ranging from the lower 30s in
Colorado to the lower 40s in north central Kansas.

Saturday will be mostly sunny and breezy with just a hint of
shortwave ridging aloft ahead of weak shortwave in southeast
Colorado. High temperatures will be in the lower 60s. Saturday
night now looks dry with the shortwave staying south of the
area. There will be some increase in clouds with low
temperatures in the lower 40s. Models do hint at fog developing
in western portions of the area late Saturday night into Sunday
morning (along the Kansas and Colorado border area and
westward).

Southwest flow aloft continues on Sunday with embedded weak
waves which may result in a few isolated showers and
thunderstorms by Sunday afternoon. There is a very narrow
corridor of weak instability forecast along the Kansas and
Colorado border area with a 100-200 j/kg currently indicated.
So, not expecting any severe storms should any develop. High
temperatures will be in the upper 60s to lower 70s. Shower and
thunderstorm chances increase going into Sunday night with
height falls ahead of the approaching trough and nocturnal low
level jet. MUCAPE increases overnight to 1500-2000 j/kg with
shear values of 40-50kts. So may see elevated thunderstorms late
with a risk for hail, but confidence is low at this time range.
Low temperatures will be in the 50s.

Main trough axis ejects out of the Rockies and across the plains
with a negative tilt on Monday. Surface low will deepen in the
Nebraska panhandle with the dry line trailing south into the
forecast area. The dry line will be the focus for convective
initiation in the afternoon and the models indicating the dry
line will likely be in eastern areas at least for a few hours
before moving east. Timing of initiation will be critical, but
if it happens before the dry line moves out may see a short
window for severe storms along/east of Highway 83. Instability
and shear will be more than adequate for a risk of large hail,
damaging winds and tornadoes. West of the dry line may see few
wraparound high based showers, but no severe threat. However,
afternoon relative humidity values will be dropping to near
critical or critical values and wind speeds also appear to meet
critical thresholds for fire weather concerns. Precipitation
should be east of the area Monday night. High temperatures will
range from the upper 60s in Colorado to the upper 70s in north
central Kansas and lows Monday night in the upper 30s to lower
40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 153 PM MDT Fri May 3 2024

Tuesday, an upper trough will be in place over the High Plains and
Central High Plains.  Models continue to show variations in the
placement of a low pressure system ranging from Nebraska to the
Dakotas.  Kept winds where they are for now due to continued
uncertainty on the location of the low, but wouldn't be surprised if
later model runs start to bring up wind potential a bit.  Zonal flow
will be in place over northwestern Kansas and eastern Colorado
through the day.  Expected highs will range from the upper 60s in
portions of Yuma and Kit Carson counties to the mid to upper 70s
south of I-70.

Wednesday, a disturbance will move across the Dakotas and Nebraska.
We are currently forecast to stay dry through the daytime hours.
Some cooler air will move in, with highs ranging from the mid to
upper 60s in eastern Colorado to the upper 60s to low 70s in Kansas
and Nebraska.  Heading into the evening and overnight hours, there
will be a 10-20% chance of a few showers and thunderstorms, mainly
for areas along and west of the Colorado state line.

Thursday, the disturbance will continue to move to the east, with
low end chances (10-30%) of shower and thunderstorm activity.  For
the time being, areas west of a line from McCook to Tribune stand
the best chance of receiving precipitation with this system.
Expected temperatures will be in the 60s for highs and the 30s and
40s for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 418 PM MDT Fri May 3 2024

For KGLD, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday, but may persist through 11z. 5-6sm in rain
and VFR clouds attm. Winds, south 20-30kts through 02z then
north 20-40kts. By 11z, north at 10-15kts, the veering east by
20z. LLWS 02z-05z Saturday 280@40kts.

For KMCK, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday. Potential to persist through 12z. 5-6sm in
rain and VFR clouds attm. Winds, southeast 20-30kts through 03z
Saturday, then northerly 20-40kts. LLWS 01z-03z Saturday
260@60kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...024
LONG TERM...Wekesser
AVIATION...JN
Hazardous weather outlook, May 3, 4:54 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
454 PM MDT Fri May 3 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
454 PM MDT Fri May 3 2024 /554 PM CDT Fri May 3 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is now in effect until 11 PM MDT/12 AM
CDT for all counties along and north of Highway 40.

A Severe Thunderstorm Watch is now in effect until 10 PM MDT/11 PM
CDT for all counties along and south of Highway 40.

Tonight, a more widespread severe risk is possible as a cold front
moves through the area between 6 PM MT and 10 PM MT. During this
time, damaging winds will be the main hazard, although a few isolated
instances of large hail and perhaps a brief tornado along the front
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Critical fire weather conditions are possible during the afternoon
hours on Monday, Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any severe reports to
us via phone, email or social media.

In the hours before

Local storm report, May 3, 5:56 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
556 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             4 W Horace              38.47N 101.86W
05/03/2024  M1.25 Inch       Greeley            KS   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

JN
Local storm report, May 3, 6:00 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Hail             Tribune                 38.47N 101.75W
05/03/2024  E0.88 Inch       Greeley            KS   911 Call Center

            Greeley county dispatch reported pea to
            nickel sized hail in Tribune.

&&

CA
Local storm report, May 3, 6:10 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
610 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             Tribune                 38.47N 101.75W
05/03/2024  E1.00 Inch       Greeley            KS   Public

            Public report of around 1 inch diameter hail
            in Tribune.

&&

CA
Special weather statement, May 3, 6:17 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM MDT Fri May 3 2024

COZ090-091-KSZ001-002-NEZ079-080-040045-
Kit Carson County CO-Yuma County CO-Rawlins KS-Cheyenne KS-
Hitchcock NE-Dundy NE-
617 PM MDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...NORTHERN CHEYENNE AND NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS...HITCHCOCK AND SOUTHEASTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 645 PM MDT/745 PM CDT/...

At 616 PM MDT/716 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Palisade to
9 miles southwest of Stratton to 11 miles north of Bonny Reservoir to
9 miles north of Flagler. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Trenton and Stratton around 720 PM CDT.
  St. Francis around 725 PM CDT.
  Culbertson around 730 PM CDT.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northeastern and east central Colorado...
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3956 10315 3957 10280 3981 10280 4014 10172
      4035 10145 4035 10076 4030 10076 4006 10091
      3939 10279 3931 10315
TIME...MOT...LOC 0016Z 265DEG 37KT 4034 10097 4004 10134 3978 10210
3943 10305

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wekesser
Local storm report, May 3, 6:31 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
631 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tstm Wnd Gst     8 NW Bethune            39.40N 102.51W
05/03/2024  M61 MPH          Kit Carson         CO   Mesonet

            KCOSTRAT21 reported a gust of 61 MPH.

&&

CA
Local storm report, May 3, 6:37 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Tstm Wnd Gst     2 W Monument            39.10N 101.04W
05/03/2024  M55 MPH          Logan              KS   Mesonet

            Mesonet station UP841 1.9 W Monument (UPR).

&&

TT

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
May 3, 6:40 PM CST
Where
Hitchcock County, 2.07 mi N of Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.210, -101.030

Trained spotter 1 north of Trenton dam reported estimated 60 MPH wind gust.

Thunderstorm Wind, Red Willow

When
May 3, 6:45 PM CST to 6:53 PM CST
Where
Red Willow County, 1 mi WNW of (Mck)mc Cook Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.206, -100.597

The ASOS in McCook reported multiple gusts over 59 MPH, including one gust of 71 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176969, 1176970.